Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 4, 2020, 8:26 PM CDT for 4 counties in Alabama. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2020, 8:26 PM CDT (01:26 UTC)
- Expired
- May 4, 2020, 9:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL
The radar
The Columbus AFB radar (KGWX), 131 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 9:03 PM CDT | TSTM WND DMG | 9 N Underwood-Petersvil, AL | TREE DOWN ON POWERLINE HWY 17/GOBBLE DRIVE. AND CR8/CR17. |
| May 4, 9:11 PM CDT | HAIL 0.75 | 4 N Saint Florian, AL | |
| May 4, 9:14 PM CDT | HAIL 0.75 | 2 N Underwood-Petersvil, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:42 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
184
WUUS54 KHUN 050126
SVRHUN
ALC033-077-079-083-050215-
/O.NEW.KHUN.SV.W.0049.200505T0126Z-200505T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
826 PM CDT Mon May 4 2020
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Lauderdale County in northwestern Alabama...
Northwestern Limestone County in north central Alabama...
Central Colbert County in northwestern Alabama...
Northern Lawrence County in northwestern Alabama...
* Until 915 PM CDT.
* At 825 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Collinwood to 8 miles
northeast of Walnut Grove to near Savannah, moving southeast at 55
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Rogersville, Killen,
Town Creek, Cherokee, Lexington and Leighton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3499 8692 3498 8688 3464 8721 3475 8812
3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 0125Z 294DEG 47KT 3524 8759 3510 8792 3516 8826
HAIL...1.25IN
WIND...60MPH
$$
JMS1 follow-up statement
768
WWUS54 KHUN 050206
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
906 PM CDT Mon May 4 2020
ALC033-077-079-083-050215-
/O.CON.KHUN.SV.W.0049.000000T0000Z-200505T0215Z/
Lauderdale AL-Limestone AL-Colbert AL-Lawrence AL-
906 PM CDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR LAUDERDALE...NORTHWESTERN LIMESTONE...CENTRAL COLBERT AND
NORTHERN LAWRENCE COUNTIES...
At 905 PM CDT, severe thunderstorms were located along a line
extending from 10 miles west of Ardmore to near Lexington to near
Underwood-Petersville, moving southeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Rogersville, Killen,
Town Creek, Cherokee, Lexington and Leighton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3499 8692 3498 8688 3464 8721 3475 8812
3488 8804 3501 8791
TIME...MOT...LOC 0205Z 294DEG 47KT 3503 8703 3489 8736 3496 8770
HAIL...1.00IN
WIND...60MPH
$$
JMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:37 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 4, 6:37 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 637 PM CDT Mon May 4 2020 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Tonight) Issued at 257 PM CDT Mon May 4 2020 Well, here we go again. A complex of strong to severe thunderstorms that developed across the Ozarks earlier this morning has continued to progress toward the Mississippi River. Over the course of the day, an environment has developed that will support the maintenance and potentially intensification of this feature as it tracks into the Mid South and Tennessee Valley late this afternoon and evening. For the most part, this is a forecast based on current observational trends and much less so on CAMs and other model guidance which has not resolved the details of this system well. As such, there are several trends we have noticed that point to another round of severe thunderstorms across our area over the course of the next 6-8 hours. First, 0-6/0-8 km bulk shear vectors indicate an ESE/SE component of motion which would take this aforementioned complex of storms through west Tennessee and into northwest Alabama by 22z. Secondly, although current satellite/radar trends indicate we are still slightly capped here in North Alabama, surface temperatures have soared into the low 80s, it's possible that with a little more heating we may be able to erode this cap noted at around 700 mb. Third, a well-defined surface boundary has remained in the vicinity of the area from near Memphis to Pulaski to Scottsboro. To the south of this feature, a higher amount of instability with 1000-1500 J/kg of MLCAPE noted across North Alabama and more concerning 1000-1200 J/kg of DCAPE. Expect this feature to veer SE along this boundary over the next few hours and potentially tapping into the more unstable environment to its south, aiding in intensification as it does so. The high instability parameters along will support a decent damaging wind threat, but steep ML Lapse rates between 700-500 mb will also give us a threat for some large hail as well if these storms can get going. Additionally, we have noted a ribbon of 100-200 m2/s2 of effective helicity along the aforementioned boundary which at the very least would support a non- zero tornado threat, especially during the 22-01z timeframe. While the main window for these storms will be from 4 to 9 PM, some guidance hints that a second complex developing over NE OK and NW AR could follow in its footsteps, which would be supported by the mean flow/bulk directional shear. For this reason, cannot rule out a second round of strong storms late this evening and into the overnight hours, roughly between 03-06z. This second scenario is a lower confidence forecast, but we will be watching trends this evening for this possibility. .SHORT TERM...(Tuesday through Wednesday) Issued at 257 PM CDT Mon May 4 2020 A vigorous upper-trough will swing into the Great Lakes and Ohio Valley on Tuesday, forcing a cold front south through the Tennessee Valley and Deep South on Tuesday afternoon. Should lingering cloud cover from the previous day's convection break-up by late morning, expect enough heating (lower 80's highs) will take place to allow for an uncapped environment in the afternoon and subsequently surface based storms along and ahead of this front. While this is a conditional threat, confidence is a little higher than if storms can develop they could become strong to severe once again. The main window for this would be during the afternoon and evening. Behind this system, a much cooler and drier air mass will filter into the area Tuesday night into Wednesday. Northerly winds will help to reinforce this air mass and as a result highs will struggle to make it out of the 60s despite the abundant sunshine. .LONG TERM...(Wednesday night through Sunday) Issued at 257 PM CDT Mon May 4 2020 The extended period will be marked by a significant period of cool weather, with temperatures running 10-20 degrees below normal for early to mid May as an upper-level trough over the Great lakes remains the dominant weather feature across the Eastern CONUS. High pressure and northerly flow will promote a cool and clear day on Thursday, with highs peaking in the upper 60s to lower 70s. The only chance for rain in the extended will come on Friday as a stout shortwave drops south out of the Plains and through the Deep South. Showers and scattered elevated storms will accompany this feature (though the threat for any strong/severe storms appears to be low at this time). Thereafter, a very cool and dry air mass will move in for Mother's Day weekend and into early next week. Highs will struggle to climb above the low to mid 60s, with lows in the upper 30s common. A Frost Advisory could be needed in some areas during this time period should these trends continue. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 637 PM CDT Mon May 4 2020 A complex of thunderstorms over western TN is expected to move to the east-southeast during the evening hours, reaching KMSL between 02-03Z and KHSV between 03-04Z. These storms will bring gusty winds and very heavy rainfall that will reduce visibilities and may lead to ponding of water on runways. The storms will likely exit the area by 06Z, with dry conditions expected through the remainder of the overnight period. Given an abundance of moisture, cigs are expected to lower to between 2500 and 3000 feet between 11 and 14Z, with MVFR conditions expected to prevail in this period. Cigs will lift to around 4000 feet through the remainder of the period with winds increasing from the southwest with gusts up to 20 kts during the afternoon. Isolated to scattered thunderstorms are also expected to develop along a cold front during the afternoon, however confidence is too low to include more than a PROB30 at this time. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...AMP.24 SHORT TERM...AMP.24 LONG TERM...AMP.24 AVIATION...73 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, May 4, 1:51 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 151 PM CDT Mon May 4 2020 ALZ001>010-016-TNZ076-096-097-051000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 151 PM CDT Mon May 4 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... A complex of strong to severe storms will push southeast into the Tennessee Valley this afternoon and evening. Damaging winds up to 60-70 MPH, and large hail will be the primary impacts with the strongest storms. An isolated tornado cannot be ruled out. The threat for severe weather will decrease after Midnight, behind this system. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Isolated to scattered thunderstorms will continue into the day Tuesday, as the cold front begins to move eastward through the area. Gusty winds and small hail are again possible with a few of these storms. Any lingering thunderstorms will then taper off to the southeast Tuesday evening following the passage of the cold front. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible late this afternoon through this evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 9:15 PM CDT | Special Weather Statement | HUN | Lauderdale | 45 min |
| May 4, 9:22 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 38 min |
| May 4, 9:57 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 33 min |
| May 4, 10:26 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 34 min |
| May 5, 2:47 PM CDT | Special Weather Statement | HUN | Jackson | 28 min |
| May 5, 3:48 PM CDT | Special Weather Statement | HUN | DeKalb | 27 min |
| May 5, 4:01 PM CDT | Special Weather Statement | HUN | DeKalb | 29 min |
| May 5, 4:29 PM CDT | Special Weather Statement | HUN | DeKalb | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.